Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Asymptotic inversion of incomplete gamma functions
HTML articles powered by AMS MathViewer

by N. M. Temme PDF
Math. Comp. 58 (1992), 755-764 Request permission


The normalized incomplete gamma functions $P(a,x)$ and $Q(a,x)$ are inverted for large values of the parameter a. That is, x-solutions of the equations \[ P(a,x) = p,\quad Q(a,x) = q,\quad p \in [0,1],q = 1 - p,\] are considered, especially for large values of a. The approximations are obtained by using uniform asymptotic expansions of the incomplete gamma functions in which an error function is the dominant term. The inversion problem is started by inverting this error function term. Numerical results indicate that for obtaining an accuracy of four correct digits, the method can already be used for $a = 2$, although a is a large parameter. It is indicated that the method can be applied to other cumulative distribution functions.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 33B20
  • Retrieve articles in all journals with MSC: 33B20
Additional Information
  • © Copyright 1992 American Mathematical Society
  • Journal: Math. Comp. 58 (1992), 755-764
  • MSC: Primary 33B20
  • DOI:
  • MathSciNet review: 1122079